Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, please see our domestic violence webguide and/or relationships webguide, which can point you to expert advice and support.

Wwyd if you found out your son took anabolic steroids?

(24 Posts)
Kukumbr Mon 18-Jan-16 15:45:42

They fell from his pocket onto the living room floor and I found them. He is diabetic. He is 27

hellsbellsmelons Mon 18-Jan-16 16:34:36

I'd be looking into it on the internet.
The brand, the side effects, what effects they will have on diabetes.
What the long term consequences are. The violence and mood swings involved..
That sort of thing.
Then armed with all the evidence I would talk to him about it all.

SkiptonLass2 Mon 18-Jan-16 18:11:32

I'd be having a serious word with him. Steroids are bad news - they wreak havoc on many different organ systems including liver, reproductive system etc.
They also alter blood glucose levels and can cause diabetes. Has your son been been diagnosed recently ? Steroid abuse will disrupt his insulin needs horribly- he needs to know this.
They also affect mood (the 'rood rage uou hear about)
Please try to make him see there are mainly downsides to steroid use.

DrMorbius Mon 18-Jan-16 18:20:20

I assume he is body building, not sure what affect it will have on a diabetic.

Lots of people use them, literally thousands. Ask him the source and the quantity he is taking to make sure they are safe. Also ask him how long he intends to use them for.

StarkyTheDirewolf Mon 18-Jan-16 20:25:39

If they are injectable, I would be asking if he has sterile needles, antiseptic wipes and a sharps bin.

Aussiebean Mon 18-Jan-16 20:37:43

Is this the steroid that effect penis size ( I am sure one of them does)

If nothing else works start showing him pictures of that. That might help if you aim at his male pride.

StarkyTheDirewolf Mon 18-Jan-16 20:42:47

Taking steroids doesn't affect the size of the penis. It can Depending on what is being taken effect the size of the balls. (Taking synthetic testosterone will mean the natural production of testosterone stops so the balls may decrease in size) But steroids don't make a penis shrink.

Aussiebean Mon 18-Jan-16 20:53:17

Thanks starky. I withdraw my idea. I hope you get to the bottom of this op
Good luck.

CumbriaMum91 Mon 18-Jan-16 23:38:15

My ex used and wasn't wise with them, it increased many negative qualities and yep he got tiny balls. Although I don't believe they made him violent they certainly did something as he was so different when taking them and he was violent after never showing signs of it before. He was also completely infertile (had a child before meeting me and before taking them, but I didn't get pregnant during the relationship with zero contraception. I did get pregnant when we broke up).

If he won't quit do whatever you can to make him as safe with them as possible. Best of luck it must be very difficult. They are popular and always will be but I'm a strong advocate against them

pallasathena Tue 19-Jan-16 11:24:50

March him down the doctors, not take no for an answer, sort out medical advice, counselling and help him to come off them. Its likely a self esteem issue with your son. He needs help.

writingonthewall Tue 19-Jan-16 11:56:12

pallasathena what do you expect the GP to do? I'm a GP, I would give this boy a lecture on why they are dangerous and tell him to stop. That's it really. By all means go to the GP if that's what you are after, but don't expect anything more.

PollyPocket100 Tue 19-Jan-16 12:05:17

Make him google 'skin conditions caused by steroids'.

If he doesn't believe that the pictures in which large areas of skin have scabbed over severely surrounded by open wounds I can get a close friend of mine to PM pictures of the extensive scarring he's been left with.

I'm guessing he's using to build muscle/feel more 'masculine'? My friends treatment for this skin condition was a high dose of roaccutane. This caused such severe joint pain he was unable to maintain any muscle built up naturally or otherwise and on bad days unable to dress himself without assistance.

Kukumbr Tue 19-Jan-16 14:15:11

He has been very angry recently but he always is. He was diagnosed with acute pancreatitis and lowered liver function recently which after a quick Google could easily be related to the steroids. He was furious they'd been found and told me to stay out of his life. He is 27 and won't move out as all he can afford is a small flat in a bad area and he won't work for more money or accept this is his lot.

Atenco Tue 19-Jan-16 15:28:10

told me to stay out of his life

Mmm, yet he is living in your home at the same time.

Steroids are bad news. A friend of mine was wrongly prescribed steroids in large quantities and her bones started crumbling.

pallasathena Tue 19-Jan-16 18:22:09

writingonthewall - I assumed her son could get some expert advice and a referral for counselling. Does that answer your question?

DrMorbius Tue 19-Jan-16 18:28:36

a referral for counselling, FFS it's steroids not heroin.

No wonder GP's are inundated and have no time, if people are recommending seeing a GP for taking steroids.

CumbriaMum91 Tue 19-Jan-16 19:05:17

I would also be saying that you won't have them under your roof. He sounds a lot like my ex who was the same age. They also can cause absolutely terrible acne and likely lower self esteem in the long run. I think he needs something that will give him a kick up the arse... Not sure what that is but there's only so much you can do so don't put too much pressure on yourself. Sounds like you already give him a lot x

DrMorbius I'm always amazed what people will bother the GP with!

Offred Tue 19-Jan-16 19:06:33

My mum is a GP and many of her patients take steroids.

I would expect that the fact he was taking them would be entered on his medical records so that medical practitioners providing him with care will be fully aware of the situation.

I'd expect that he be given non-judgemental information about steroid use, the GP to listen to why the patient started using and offer help to stop if that was wanted.

That's what my mum does.

I think Drmorbius' suggestion that you google health effects is silly. Making sure he gets proper medical advice is obviously better.

I think if he is 27 and unhappy about your feelings on him bringing drugs into your house he should move out. Where he goes is his problem.

Offred Tue 19-Jan-16 19:09:20

I'm amazed at the number of people who bother the GP with coughs and colds but IMO visiting the GP for this would not be bothering them with something stupid. They should know because it effects his other health problems. They may want to make changes to his care re the diabetes etc

Katenka Tue 19-Jan-16 19:21:27

Of course the GP should be involved.

This is not time wasting. Especially since he is already having health problems.

Personally I would print out list of side effects. Small penis, 'roid rage', acne, heart problems, death etc

It's all well and good saying its NT your business. But he is in your house . I think you have every right to want to know what's going on.

I remember a lovely friend of mine turning into a wanker over the course a of a few months. His girlfriend became terrified of his temper. They split. We all knew it was steroids. The temper and back/shoulder acne gave it away.

I see him occasionally near where I live. He looks like shit. Lost his real friends, girlfriend and daughters.

It's a dangerous road.

DrMorbius Tue 19-Jan-16 19:35:32

Post from a GP above.
what do you expect the GP to do? I'm a GP, I would give this boy a lecture on why they are dangerous and tell him to stop. That's it really. By all means go to the GP if that's what you are after, but don't expect anything more.

Offred Tue 19-Jan-16 19:46:27

IMO that's bad practice TBH. If a GP did that to me I would complain to the practice manager. It certainly doesn't follow NICE guidance and I wouldn't think 'lecturing' a patient would be particularly good practice.

Someone using steroids should be given information about risks, how to reduce them and their health. The info re what drugs they are using should be recorded. They should be offered access to drugs counselling services or needle programs if they are injecting and given info about blood borne diseases etc.

CumbriaMum91 Tue 19-Jan-16 20:03:12

Must be infuriating for a GP if he has no intention of stopping though? And I'm sure all that info is what they meant by "lecture", that's how I perceived it anyway

CumbriaMum91 Tue 19-Jan-16 20:03:43

But I agree for the fact of his health problems even ringing them up and letting them know would be advisory

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now